Also known by brand names like ConZip and Ultram, tramadol is a narcotic that’s used to treat moderate to severe pain. As part of the opioid drug class, tramadol binds to opioid receptors in the brain to block pain signaling while activating dopamine, a feel-good chemical that improves mood and other functions. Due to its effect on dopamine, tramadol and other opioids are often abused by being taken in high doses or being used in ways they’re not meant to, such as inhalation. Today, our Banyan Stuart detox center is looking into the risks of snorting tramadol and why people do it.
Why Do People Snort Tramadol?
Tramadol is one of the many analgesic medications that are part of the opioid drug class used to manage moderate to severe pain. As a synthetic opioid, tramadol also comes with a warning of dependence and addiction in the case of misuse. These risks are mainly linked to the drug’s impact on the central nervous system (CNS) and especially the neurotransmitter dopamine.
When someone takes tramadol as prescribed, they may experience moderate sedation and pain relief as well as some other unwanted yet mild side effects. However, it’s common for people who use medications like opioids for long periods to develop a tolerance to them, which requires them to use more of the drug to experience any effects.
While some patients do right by speaking to their doctors about their increased tolerance, others simply take more of the drug for the desired effect. When taken in high doses, opioids like tramadol are known for producing a euphoric high marked by calm and sedation. It’s this high and the activation of the reward system in the brain caused by tramadol that encourages the user to keep misusing the drug, contributing to addiction.
So can you snort tramadol? No, you cannot. While there are many dangerous ways to take tramadol, the medication should only be taken as prescribed and directed by a doctor.
Snorting tramadol HCL is a form of drug abuse because it can intensify the drug’s impact on the user’s body and increase the risk of addiction. Unfortunately, people snort tramadol because they want to experience a more intense high or side effects.
What Happens if I Snort Tramadol?
Tramadol is sold in immediate-release and extended-release tablets and is meant to be taken orally. Immediate-release formulations of tramadol kick in immediately and are usually taken multiple times a day because their effects are shorter-lasting. Extended-release formulations of tramadol produce longer-lasting side effects and are therefore taken only once a day.
A person who’s addicted to tramadol and uses it recreationally will crush tramadol pills to snort them to experience a more immediate and stronger high. When someone snorts tramadol, the brain receives the entire dose all at once, which can lead to a stronger and more immediate reaction.
Oral medications are designed to be absorbed within a certain period in the body to prevent any adverse reactions and effectively mitigate the individual’s symptoms. However, if you snort tramadol, the drug hits the system all at once, which produces an intense high among other symptoms.
What happens if you snort tramadol is also dependent on your tolerance to the drug and the dose taken. The higher your tolerance to the drug, the more of it you’ll need to get high. Sniffing high doses of tramadol can be dangerous and lead to several problems.
Common side effects of snorting tramadol include:
- Impaired judgment
- Nausea and vomiting
- Upset stomach
- Shaking and tremors
- Depressed breathing
- Reduced heart rate
- Weakness and fatigue
Orally administered tramadol is processed through the liver and peaks about 2 hours after ingestion. When someone snorts tramadol, the liver metabolism process is skipped entirely, and the effects of tramadol are felt within 10 minutes. The concentration of tramadol in the blood when snorted is also 20 times higher than when it’s taken orally, meaning snorting tramadol makes the drug 500% more available to the body.1
For this reason, the risk of overdose is even higher when someone snorts tramadol. Releasing the drug into the body all at once prevents it from being metabolized and processed properly, allowing a higher concentration of it to affect the CNS and various functions of the body, such as breathing and heart rate.
Opioid overdoses are often fatal, mainly due to the drug’s impact on breathing. Opioids like tramadol act as CNS depressants, and taking them in high doses or in ways they’re not meant to be can create a strong, depressing reaction on important functions like breathing.
Opioid overdose is marked by respiratory depression, among other symptoms, the former of which inhibits enough oxygen from reaching the brain and organs. While some people are able to recover from opioid overdoses, others, sadly, do not.
Help for Tramadol Addiction
Tramadol addiction can result from long-term abuse and dangerous forms of recreational use such as inhalation or snorting. Snorting tramadol is an indication of addiction. If you or someone you care about is showing signs of drug use, Banyan can help.
We offer drug and alcohol detox in Stuart as well as inpatient rehab programs to help patients physically and mentally recover from addiction. For most patients, the first step of the recovery process is medical detox, during which they’re slowly weaned off of drugs while receiving medication (as needed) to mitigate withdrawals.
After detox is completed, patients then move forward into the psychotherapy and clinical portion of our addiction treatment in Stuart, during which they may participate in various therapy programs as well as individual and group counseling. No matter how long this problem has persisted, our facility can help.
To learn more about our Florida drug and alcohol rehab programs, call Banyan Treatment Center today at 888-280-4763.